Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 66, NWS San Angelo, TX

June 22, 1997Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 22, 1997, 8:55 PM CDT for Mason County, Texas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 8:55 PM CDT (01:55 UTC)
Expired
Jun 23, 1997, 6:00 AM CDT
In force
9 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mason County, TX

The radar

The San Angelo radar (KSJT), 141 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3583 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3583 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 230155
FFWSJT
TXC319-231100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT SUN JUN 22 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...MASON COUNTY
 
AT 845 PM SAN ANGELO RADAR INDICATED STRONG THUNDERSTORMS PRODUCING
2 INCHES PER HOUR OF RAINFALL ACROSS NEARLY ALL OF MASON COUNTY.
THE MASON SHERIFF OFFICE HAS REPORTED LOWLAND FLOODING...AND
WATER ENTERING HOUSES IN MASON COUNTY.  SEVERAL LOW WATER CROSSING
ARE BARRICADED. ESTIMATED STORM TOTAL PRECIPITATION THE PAST 2 DAYS
IS NOW 15 INCHES 4 MILES SOUTH OF MASON. AROUND 6 INCHES HAS BEEN
PRODUCED SINCE 5 PM SOUTH OF MASON AND NEAR PONTOTOC. ALL THIS RAIN
WILL TAKE SEVERAL HOURS TO RUNOFF.

IN ADDITION THERE IS LIKELY MAJOR LOWLAND FLOODING ON THE LLANO
RIVER NEAR MASON. AT 730 PM THE FLOOD STAGE REACHED 33.9 FEET. PLEASE
SEE LBBFLWSJT FOR ADDITIONAL INFORMATION AND FORECASTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO &NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:00 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT SUN JUN 22 1997

BASED ON LATEST RADAR AND SATELLITE LOOP THE UPPER LOW CENTER
APPEARS TO BE IN NORTHERN COKE COUNTY. ACTIVITY HAS BECOME MORE
SHOWERY AND CONVECTIVE DURING THIS AFTERNOON...WITH OCCASIONAL
LIGHTNING STRIKES IN SOUTHERN KIMBLE COUNTY. MORE THUNDERSTORM
ACTIVITY LOCATED OVER CENTRAL TEXAS IS ANGLING TOWARD THE EASTERN
BIG COUNTRY. FUNNEL CLOUDS HAVE BEEN REPORTED IN COMANCHE AND
EASTLAND COUNTIES DUE TO THE STORMS PROXIMITY TO THE UPPER LOW AND
THE CIRCULATION. A SIMILAR SCENARIO OCCURRED IN MAY OVER SCHLEICHER
COUNTY DUE TO THE EFFECTS OF AN UPPER LEVEL STORM SYSTEM.

FOR TONIGHT ANOTHER BOUT OF HEAVY RAIN IS LIKELY TO FOCUS AROUND THE
CENTER OF THE UPPER LOW WHICH WOULD PLACE SOME OF OUR NORTHERN
COUNTIES AT RISK FOR POSSIBLE FLOODS TONIGHT. ADDITIONAL RAIN WILL
LIKELY BE ONGOING OVER MOST OF THE REMAINDER OF OUR REGION OVERNIGHT
AND EVENTUALLY EVEN SAN ANGELO SHOULD GET SOME DECENT RAIN.
POTENTIAL FOR FLOODING COULD BE EXPANDED OVER NEARLY ALL AREAS
EXCEPT FOR CROCKETT COUNTY. UPWARD MOTION AND LOW LEVEL CONVERGENCE
WILL LIKELY BE MAXIMIZED TONIGHT OVER MOST OF WEST CENTRAL TEXAS.

MONDAY WE WILL BE MAINLY BETWEEN UPPER LEVEL SYSTEMS AS THE FIRST
LOW EJECTS OUT TO THE NORTH BUT THE ETA FORMS A SECOND SYSTEM OVER
DEEP SOUTH TEXAS BY MONDAY EVENING. CERTAINLY NOT GOOD NEWS FOR THE
WATERLOGGED AREAS OF SOUTH CENTRAL AND SOUTHEAST TEXAS. UNSTABLE
ATMOSPHERE WILL KEEP MOST AREAS IN THE POTENTIAL FOR SCATTERED
THUNDERSTORMS AND SHOWERS FOR MONDAY.

TEMPERATURE FORECASTS WERE GENERALLY NEAR GUIDANCE WITH PRECIPITATION
FORECAST ABOVE GUIDANCE.

ABI 066/081 +5
JCT 066/083 84^
SJT 064/082 95

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:23 PM CDTFlash Flood WarningSJTMcCulloch, San Saba7 hr
Jun 22, 10:35 PM CDTFlash Flood WarningSJTMenard4 hr
Jun 23, 12:11 AM CDTFlash Flood WarningSJTBrown, Coleman6 hr
Jun 23, 12:15 AM CDTSevere Thunderstorm WarningSJTConcho, Tom Green45 min
Jun 23, 12:58 AM CDTFlash Flood WarningSJTKimble6 hr
Jun 23, 2:52 AM CDTFlash Flood WarningSJTRunnels3 hr
Jun 23, 3:11 AM CDTSevere Thunderstorm WarningSJTCoke, Tom Green49 min
Jun 23, 4:27 AM CDTFlash Flood WarningSJTTom Green93 min
Jun 23, 5:14 AM CDTFlash Flood WarningSJTCallahan, Jones, Nolan, Taylor4 hr
Jun 23, 5:14 AM CDTFlash Flood WarningSJTShackelford4 hr
Jun 23, 5:48 AM CDTFlash Flood WarningSJTColeman, Runnels4 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.